Lake Superior, 2012

Marine Thunderstorm Wind in Lake Superior, May 28, 2012

May 28, 2012 · NWS APX · 1 event in 1 county or zone

Thunderstorms impacted Whitefish Bay and the upper St Marys River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms impacted Whitefish Bay and the upper St Marys River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 28, 5:44 PM EST, 27 minutes earlier.

Area forecast discussion, May 28, 5:44 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
644 PM EDT MON MAY 28 2012

.SYNOPSIS...
ISSUED AT 409 PM EDT MON MAY 28 2012

COMPLEX LOW PRESSURE WAS OVER NORTHERN MINNESOTA THIS AFTERNOON. A
STRONG COLD FRONT TRAILED SOUTHWARD FROM THIS LOW THROUGH THE
PLAINS. THE LOW WILL TRACK NORTH OF THE GREAT LAKES TONIGHT...WITH
ITS ASSOCIATED COLD FRONT SWEEPING EASTWARD THROUGH THE REGION. THIS
WILL RESULT IN SCATTERED THUNDERSTORMS. TUESDAY WILL BE MUCH MORE
COMFORTABLE...BUT WILL BE A BREEZY DAY. A MUCH STRONGER COLD
FRONT...WILL MOVE THROUGH LATE IN THE DAY. TEMPERATURES WILL THEN
TURN SHARPLY COLDER WEDNESDAY...WITH TEMPERATURES STRUGGLING TO
REACH THE 50S. WHILE TEMPERATURES WILL SLOWLY RECOVER THURSDAY
THROUGH SATURDAY...THEY WILL REMAIN COOLER THAN NORMAL FOR LATE MAY.
LOW PRESSURE...COMING UP FROM THE SOUTH...MAY BRING SOME RAIN TO
PARTS OF THE REGION FRIDAY AND SATURDAY.

&&

.UPDATE...
ISSUED AT 623 PM EDT MON MAY 28 2012

SO FAR...NOT SO MUCH AS CONVECTION IS STRUGGLING TO ACCOMPLISH
MUCH AS IT PUSHES ACROSS NORTHERN LAKE MICHIGAN ALONG SURFACE
CONVERGENCE AXIS. BAND OF MID LEVEL CLOUDINESS...COMBINED WITH
CONTINUED MIXING OUT OF LLEVEL MOISTURE HAS TAKEN A TOLL ON
INSTABILITY OVER NORTHERN LOWER THUS FAR...WITH NUMEROUS LOCALES
SEEING DEWPOINTS FALL BELOW 60F WITH THREE HOURLY MUCAPE CHANGES
OF NEARLY NEGATIVE 1000 J/KG. SO...EVOLUTION OF CONVECTION THUS
FAR IS LOOKING MORE LIKE SHRAS WITH SOME EMBEDDED THUNDER...AND
POTENTIALLY SOME PEA SIZED HAIL. WITH MUCAPES STILL NEAR 1000
J/KG AND DECENT CORE OF WINDS AT H5...CAN/T RULE OUT SEVERE OVER
THE NEXT 1-3 HOURS...BUT IT LOOKS INCREASINGLY UNLIKELY.

WILL HAVE TO WATCH ACTUAL COLD FRONT OVER CENTRAL AND SOUTHERN
WISCONSIN THAT CONTINUES TO SPAWN SEVERE CONVECTION. CURRENT
TIMING BRINGS THIS FEATURE INTO THE REGION BY LATE EVENING. FEEL
THAT GIVEN CURRENT TRENDS...IT IS GOING TO BE A CHALLENGE FOR THIS
ACTIVITY TO GROW/HOLD TOGETHER AS IT PRESSES EAST...BUT WILL NOT
MAKE SIGNIFICANT CHANGES TO THE FORECAST PAST ABOUT 2-3Z AND GIVE
THINGS A LITTLE TIME TO UNFOLD.

OUTSIDE OF POP/WX CHANGES...NO CHANGES NEEDED TO REMAINDER OF
FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 409 PM EDT MON MAY 28 2012

18Z SURFACE MESOANALYSIS SHOWS A 1002MB LOW OVER EASTERN LAKE
SUPERIOR...WITH A COLD FRONT STRETCHING BACK TO THE SOUTHWEST INTO
NORTHERN WISCONSIN/EASTERN IOWA.  SCATTERED THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THE BOUNDARY ACROSS EASTERN WISCONSIN/CENTRAL
UPPER MICHIGAN.  ACROSS NORTHERN MICHIGAN SKIES WERE MORE CLOUDY
THAN SUNNY...WITH AN INCREASE IN CU COVERAGE ACROSS NORTH
CENTRAL/NORTHEAST LOWER OVER THE PAST COUPLE OF HOURS WHERE
INSTABILITY HAS BEEN INCREASING WITH THE RISING TEMPERATURES.
MLCAPE VALUES ACROSS NORTHERN LOWER IN THE 1000-1500J/KG RANGE WITH
MINIMAL CINH ACROSS NORTHEAST LOWER...A LITTLE MORE OVER NORTHWEST
LOWER WHERE DEW POINTS HAVE DIPPED INTO THE UPPER 50S.  LOW LEVEL
MOISTURE CONVERGENCE HAS BEEN MAXIMIZED ACROSS NORTHEAST LOWER FOR A
COUPLE OF HOURS NOW...SO WILL CONTINUE TO MONITOR THIS AREA FOR
SCATTERED DEVELOPMENT OVER THE NEXT FEW HOURS PRIOR TO UPSTREAM
CONVECTION TRYING TO WORK ITS WAY INTO NORTHERN MICHIGAN LATER THIS
EVENING. MUCH OF THE INITIAL CONVECTION APPEARS TO BE TRACKING
TOWARD THE UPPER PENINSULA...SO WILL LIKELY HAVE TO WAIT FOR
ADDITIONAL THUNDERSTORMS TO POP ACROSS SOUTHERN WISCONSIN/NORTHERN
ILLINOIS TO TRACK INTO NORTHERN LOWER. SEVERE THREAT STILL
WARRANTED GIVEN INSTABILITY AND GREATER THAN 40KTS 0-6KM BULK SHEAR.

COLD FRONT WILL BE SLOW TO PUSH ACROSS THE FORECAST AREA...LIKELY
NOT CLEARING NORTHERN LOWER UNTIL EARLY TUESDAY MORNING. BEHIND
THE FRONT COOLER/DRIER AIR WILL FILTER INTO THE FORECAST
AREA...BUT UPPER LOW OVER THE NORTHERN HIGH PLAINS IS EXPECTED TO
MOVE INTO THE UPPER GREAT LAKES LATER TUESDAY ALONG WITH ITS
ATTENDANT COLD POOL. DEEP LAYER MIXING IS EXPECTED TUESDAY
AFTERNOON...AND MAY BE ENOUGH TO ALLOW FOR SOME HIGH BASED SHOWERS
TO DEVELOP ESPECIALLY NORTH OF M-72 CLOSER TO THE CORE OF THE
COLDEST AIR ALOFT. GUSTY WEST WINDS ARE ALSO EXPECTED TUESDAY
AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 409 PM EDT MON MAY 28 2012

TUESDAY NIGHT...THE 850 MB TEMPERATURES DIVE OVERNIGHT TO AROUND 0C
IN E UPPER ON THE GFS AND -2C ON THE ECMWF. IT IS NOW LOOKING LIKE
THE 500 MB TROUGH IS THROUGH THE REGION SO NO FORCING AVAILABLE FOR
SHOWERS, ALTHOUGH WE COULD GET SOME L E RAIN WITH THE LAKE
TEMPERATURES AROUND +10C. IF THE 850 MB TEMPERATURES GET MUCH
COLDER, THERE WILL BE SCATTERED RAIN SHOWERS. HOWEVER, FOR NOW, WILL
CONTINUE WITH LITTLE IN THE WAY OF RAIN SHOWERS NEAR ANJ AND THEN
MOVING OUT.

WEDNESDAY...850 MB TEMPERATURES CONTINUE AROUND 0C TO -2C BY 18Z.
THIS WILL PROBABLY KEEP THINGS CLOUDIER INITIALLY. IT LOOKS LIKE THE
MODELS ARE ACTUALLY TRYING TO MIX OUT THE MOISTURE IN THE LOWER
LEVELS. WITH THE 700-500 MB LAYER ALREADY AROUND 20%, WE MAY GET
PARTLY SUNNY SKIES IN NW LOWER AND WARM UP A LITTLE FASTER THAN
FIRST THOUGHT.

WEDNESDAY NIGHT...THE HIGH BUILDS INTO THE REGION AND AND WITH SOME
LIGHT NORTH WINDS IN NE LOWER, EVENTUALLY DECOUPLING, THE
TEMPERATURES WILL RADIATE. MOST OF THE NUMBERS WERE IN THE 35-40
RANGE. IT IS LOOKING MORE LIKE A 30-35, WITH SOME 40S ALONG THE
GREAT LAKES.

THURSDAY...THE MODELS HAVE THE RAIN WELL TO THE SOUTH OF THE M-55
CORRIDOR, AS THE SYSTEM IN THE OHIO VALLEY MOVES THROUGH. THE
STRENGTH OF THE SFC HIGH WILL DETERMINE WHETHER THE RAIN WILL GET
THAT FAR NORTH. OVERNIGHT, HAS CHANGED. THE ECMWF HAD THE STORMS
MOVING INTO THE SE LOWER/ONTARIO WHICH WOULD HAVE BROUGHT MORE RAIN
TO THE REGION, BUT MAINLY NE LOWER. NOW THE ECMWF HAS PULLED THE
TRACK TO THE WEST BRINGING THE SFC LOW OVER SOUTHERN LAKE MICHIGAN
AND OVER N LOWER. THIS WOULD BRING US SOME MUCH NEEDED RAIN

EXTENDED (FRIDAY THROUGH MONDAY)...FRIDAY, 12Z ECMWF STILL HAS THE
LOW MOVING INTO THE GREAT LAKES, BUT NOW AS NOTED FOR THURSDAY
NIGHT, THE TRACK IS OVER THE LOWER PENINSULA ON FRIDAY. THE 12Z GFS
STILL HAS THE TRACK OVER SE LOWER WITH THE MAJORITY OF THE RAIN
FALLING ON THE EASTERN SIDE OF THE STATE. THIS WILL BE INTERESTING.
SATURDAY, LOOKS PRETTY WET WITH A LOW MOVING OUT THE FORECAST AREA.
THIS HAS BEEN ONE TIME THAT THE GFS TRACK CONSISTENCY IS BETTER THAN
THE ECMWF. SO WILL CONTINUE WITH THE HPC IDEA. SUNDAY, BOTH MODELS
AGREE THAT THE HIGH BUILDS INTO THE REGION AND DRIES THINGS OUT
DURING THE DAY. THE GFS CONTINUES WITH THE RAIN MOVING INTO THE
FORECAST AREA OVERNIGHT WHILE THE ECMWF IS DRY. MONDAY, BOTH MODELS
HAVE RAIN IN THE FORECAST AREA AS SOME SORT OF LOW IS IN THE AREA,
BUT THE EVOLUTION BETWEEN THE TWO ARE FAR APART. CHANCE OF RAIN.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 636 PM EDT MON MAY 28 2012

SHOWERS AND THUNDERSTORMS WILL MAKE A RUN AT THE TERMINALS THIS
EVENING...ALONG AND AHEAD OF A SURFACE COLD FRONT. WILL CONTINUE A
FEW HOUR MVFR TEMPO GROUP TO COVER THIS CONVECTIVE POTENTIAL...BUT
RECENT RADAR TRENDS ARE NOT SUPPORTING WIDE COVERAGE...SO MAY BE
ABLE TO TREND MORE OPTIMISTIC IN THE NEXT FEW HOURS. AS THE COLD
FRONT PASSES TONIGHT...THERE COULD BE A LITTLE BIT OF STRATUS...
PARTICULARLY AT PLN...BUT IN GENERAL...EXPECT VFR CONDITIONS TO
PREVAIL POST FRONTAL...AND THROUGH THE REMAINDER OF THE TAF
PERIOD. CERTAINLY EXPECT SOME CU TO BUBBLE UP ON MONDAY AS ANOTHER
LOW PRESSURE SYSTEM PASSES NORTH OF THE REGION...BUT CONDITIONS
WILL REMAIN VFR.

SOUTHERLY WINDS 10G20KTS WILL SHIFTWEST OVERNIGHT 5-10KTS BEFORE
STRENGTHENING TO 14G22KTS FOR THE DAY ON TUESDAY.

&&

.MARINE...
ISSUED AT 409 PM EDT MON MAY 28 2012

SOUTHWEST WINDS WILL BECOME MORE WESTERLY OVERNIGHT INTO TUESDAY.
WINDS WILL BE GUSTY TUESDAY AFTERNOON ACROSS NORTHERN LOWER DUE TO
DEEP MIXING...NOT SURE HOW MUCH OF THIS WILL TRANSLATE OUT ONTO THE
WATER GIVEN STABILITY THOUGH COULD SEE THE NEED FOR SOME SMALL CRAFT
ADVISORIES TUESDAY AFTERNOON ESPECIALLY WITHIN LAKE HURON NEARSHORE
ZONES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...JA
SYNOPSIS...JH
SHORT TERM...JPB
LONG TERM...JSL
AVIATION...JA
MARINE...JPB
Hazardous weather outlook, May 28, 3:29 PM EST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
429 PM EDT MON MAY 28 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
291200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
429 PM EDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS ALL OF NORTHERN MICHIGAN.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS IN EXCESS
OF 60MPH AND LARGE HAIL TO 1 INCH IN DIAMETER. GREATEST THREAT FOR
SEVERE WEATHER IS EXPECTED BETWEEN 6 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR FROST IN SEVERAL COMMUNITIES IN NORTHERN
MICHIGAN WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. SPOTTERS...PLEASE RELAY ANY
SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

JPB

The radar

The NCL Michigan radar (KAPX), 180 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Whitefish Bay From Whitefish Point to Point Iroquois Mi

When
May 28, 6:11 PM EST
Where
Whitefish Bay From Whitefish Point to Point Iroquois Mi forecast zone, 3.19 mi N of Point Iroquois
Measured
42 kt (48 mph) measured gust
Reported by
ASOS
Coordinates
46.526, -84.648

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2012Every state in 2012This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386356.